Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What causes low BP and lightheadedness while standing up from sitting position?

DOCTOR OF THE MONTH - Mar 2017
Mar 2017
User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2010
Answered : 1314 Questions
Question
Hi,
I've been having a drop in BP when I go from sitting to standing and I feel like I'm on an elevator and very lightheaded when I stand up . Sometimes I feel fine . Happens randomly . Latest ekg was normal . Not sure what other avenues I should take to treat this ?
Wed, 16 May 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Bhanu Partap 1 hour later
Brief Answer:
It's orthostatic hypotension

Detailed Answer:
Hello Ma'am

After going through the medical details provided by you I understand your concern for your health and I would like to tell you that the symptoms which you are experiencing are due to a situation known as Orthostatic Hypotension or Postural Hypotension.

It occur as a result of pooling of blood in our lower limbs due the effect of gravity due to which the amount of blood reaching our brain is decreased which there by causes symptoms like dizziness, lightheaded, giddiness or sometimes in severe cases even a transient loss of consiousness also.

As you are having occasional symptoms which are mild I would like to suggest you following non pharmacological remedies.

1. Keep yourself well hydrated by increasing the amount of water intake.

2. Increase the amount of dietary salt in your diet.

3. If you are taking any antihypertensive medicines then dosage needs to be adjusted again.

4. Avoid taking heavy meals at a time instead take frequent small meals.

5. Don not stand up instantly from a lying down position, instead stand up in a staged manner stretching your legs before standing up.

Follow these tips and hopefully you will be relieved from your symptoms.

I hope this information will be helpful.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor